Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS Pueblo, CO

August 10, 2020Crowley County, Otero County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2020, 3:02 PM MDT for Crowley County, Otero County, Pueblo County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:02 PM MDT (21:02 UTC)
Expired
Aug 10, 2020, 3:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crowley County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 33 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-553 J/kg
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS55 KPUB 102102
SVRPUB
COC025-089-101-102145-
/O.NEW.KPUB.SV.W.0212.200810T2102Z-200810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
302 PM MDT Mon Aug 10 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  West central Otero County in southeastern Colorado...
  Southwestern Crowley County in southeastern Colorado...
  East central Pueblo County in southeastern Colorado...

* Until 345 PM MDT.

* At 302 PM MDT, a severe thunderstorm was located near Fowler, or 27
  miles east of Pueblo, moving south at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fowler and Olney Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10425 3830 10407 3806 10385 3797 10420
TIME...MOT...LOC 2102Z 338DEG 10KT 3817 10412 

HAIL...0.88IN
WIND...60MPH
 
$$

Rodriguez
2 follow-up statements
244 
WWUS55 KPUB 102120
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
320 PM MDT Mon Aug 10 2020

COC025-089-101-102145-
/O.CON.KPUB.SV.W.0212.000000T0000Z-200810T2145Z/
Otero CO-Crowley CO-Pueblo CO-
320 PM MDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO
COUNTIES...

At 320 PM MDT, a severe thunderstorm was located over Fowler, or 30
miles west of La Junta, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fowler and Olney Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3830 10407 3806 10385 3797 10420 3827 10422
TIME...MOT...LOC 2120Z 331DEG 10KT 3813 10407 

HAIL...0.88IN
WIND...60MPH
 
$$

Rodriguez
684 
WWUS55 KPUB 102140
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
340 PM MDT Mon Aug 10 2020

COC025-089-101-102149-
/O.EXP.KPUB.SV.W.0212.000000T0000Z-200810T2145Z/
Otero CO-Crowley CO-Pueblo CO-
340 PM MDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTERO...
SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES WILL EXPIRE AT
345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3830 10407 3806 10385 3797 10420 3827 10422
TIME...MOT...LOC 2139Z 338DEG 10KT 3808 10405 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:01 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 10, 3:01 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
301 PM MDT Mon Aug 10 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Aug 10 2020

Some isolated thunderstorms have formed over the I-25 corridor this
afternoon, which is consistent with what HREF has been resolving
throughout the day. While limited CAPE is over the I-25 corridor,
DCAPE values are around 1500-2000 J/kg. The primary risk for storms
throughout the rest of the afternoon and into the evening will be
gusty winds of around 50 mph with small or no hail expected over the
I-25 corridor. The better environment is out east, but there is a
are high amounts of CIN overhead, which should dampen the storms
from initiating. If a storm does form over the far eastern plains,
around 2000 J/kg of MLCAPE is located near the Colorado and Kansas
border. So overall, a wind risk is expected over the plains, mainly
over the I-25, and a very low end severe risk is possible near the
Colorado and Kansas border. Thunderstorm chances end at around
sunset for all of the region. Overnight will be precipitation free
and low temperatures will be in the low to mid 60s over the plains,
the 30s over the shear mountain valleys and Lake County, the 40s
over the San Luis Valley, and the low to mid 50s over the San Luis
Valley.

A better set up for severe weather is expected over the far eastern
plains tomorrow afternoon, near the end of the short term forecast
period. A sharp moisture gradient is expected to form over Baca,
Bent, Prowers, and Kiowa County as lee troughing pushes dry air into
more moist air. A short wave embedded in the upper level flow will
help spark thunderstorm development during the late afternoon. CAPE
values are expected to be around 1500 J/kg and 6km bulk shear values
are around 35-40 kts, therefore if storms fire as anticipated, they
have the capability of becoming severe. Main risks will be golf ball
sized hail and 70 mph winds.

High temperatures will be similar to what they were today across the
entire region. Mid 90s over the plains, the mid to upper 80s over
the mountain valleys and Teller County, and the 70s over Lake
County.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Aug 10 2020

Main forecast concern/challenge at the start of the period will be
with a continued risk of strong to severe storms across the far
eastern plains early Tuesday evening. Whatever storms that develop
late in the afternoon should continue into the evening, as well as
newer development persisting into mid evening. Surface dryline looks
to continue to be the focus for development, where at least moderate
instability and stronger flow is expected. At this time, highest
chances for this stronger development should still be closer to the
CO and KS border. Thunderstorm chances should quickly diminish by
mid evening, or soon there after.

By Wednesday, precip chances lower across much of southern CO but
some slight increases in available moisture are expected Thursday
with isolated thunderstorm development returning to the higher
terrain. Similar setup and thunderstorm chances expected on Friday,
with once again, development staying confined to the higher terrain.
Pattern supportive of afternoon and evening precip development at
the start of the weekend may begin to spread more east with
thunderstorm chances returning to parts of the I-25 corridor on
Saturday. By late weekend into early next week, thunderstorm chances
spread eastward over more of the plains. Above normal temps look to
continue during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 300 PM MDT Mon Aug 10 2020

VFR conditons are expected over KALS, KCOS, and KPUB throughout the
forecast period. Gusty and erratic outflow winds will continue
through the early evening for KCOS and KPUB. Shortly after sunset
storm chances diminish over KCOS and KPUB. No thunderstorms are
expected over any terminal tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...RODRIGUEZ
AVIATION...SKELLY
Hazardous weather outlook, Aug 10, 11:28 AM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Aug 10 2020

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Aug 10 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across much of the area
this afternoon and evening, and one or two strong storms will be
possible over the eastern plains generally east of a Colorado
Springs to Springfield line. Hail up to nickel size and winds over
50 mph will be possible with the stronger storms, along with
frequent lightning and brief heavy rainfall. Over the mountains,
storms will be weaker, with cloud to ground lightning and gusty
winds to 40 mph the main risks with any storms that form today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated afternoon thunderstorms are expected daily over the
mountains, and a few storms may drift across interior valleys and
the southeast plains on Monday and Tuesday. The primary risk with
any storms will be cloud to ground lightning and gusty outflow
winds. One or two storms could become strong to

In the hours before

Special weather statement, Aug 10, 1:59 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT Mon Aug 10 2020

COZ086-102045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
159 PM MDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL
245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 22 miles east of Pueblo, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pueblo Depot.

LAT...LON 3826 10406 3825 10406 3829 10440 3851 10435
      3851 10405
TIME...MOT...LOC 1959Z 275DEG 9KT 3838 10423

KTS
Special weather statement, Aug 10, 2:40 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Mon Aug 10 2020

COZ086-089-093-102115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
240 PM MDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 315 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boone, or 25 miles east of Pueblo, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fowler, Olney Springs, Boone, Crowley and Pueblo Depot.

LAT...LON 3830 10429 3836 10410 3827 10373 3816 10386
      3804 10410 3801 10433
TIME...MOT...LOC 2040Z 330DEG 20KT 3824 10415

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:59 PM MDTSpecial Weather StatementPUBPueblo46 min
Aug 10, 2:40 PM MDTSpecial Weather StatementPUBCrowley35 min
Aug 10, 3:48 PM MDTSpecial Weather StatementPUBOtero42 min
Aug 10, 4:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 10, 4:51 PM MDTSpecial Weather StatementPUBOtero24 min
Aug 10, 5:36 PM MDTSpecial Weather StatementPUBLas Animas24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.